Kansas, 2011Hail in Kansas, August 19, 2011
August 19, 2011 · NWS GLD · 1 event in 1 county or zone
An east-west oriented band of showers and thunderstorms moved north across Thomas, Sheridan and Graham counties, resulting in heavy rainfall and one severe hail report.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An east-west oriented band of showers and thunderstorms moved north across Thomas, Sheridan and Graham counties, resulting in heavy rainfall and one severe hail report.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 19, 2:00 PM CST, 3 hours 33 minutes earlier.
Area forecast discussion, Aug 19, 2:00 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT FRI AUG 19 2011
.SHORT TERM... (TONIGHT - MONDAY)
200 PM MDT FRI AUG 19 2011
SHORTWAVE TROUGH EMBEDDED IN MONSOONAL MOISTURE PLUME WILL MOVE OUT
OF COLORADO TONIGHT AND INTERACT WITH A SURFACE FRONT WHICH
CURRENTLY BISECTS THE FORECAST AREA FROM WEST TO EAST. WHILE DEEP
LAYER SHEAR WILL ONLY BE MARGINAL FOR ORGANIZED CONVECTION...
MODERATE INSTABILITY WILL BE IN PLACE NORTH OF THE FRONT AND
COMBINED WITH EXPECTED STORM MOTIONS OF LESS THAN 10 KTS...HAIL AND
LOCALLY HEAVY RAINFALL APPEAR TO BE THE PRIMARY THREATS. CONVECTION
WILL LINGER INTO THE OVERNIGHT HOURS AS A POSSIBLE MCS DEVELOPS AND
MOVES TO THE NORTHEAST. IF PRECIPITATION CAN END BEFORE 12Z FOG MAY
DEVELOP TOWARDS SUNRISE WITH MOIST UPSLOPE CONDITIONS.
AFTER ANY LINGERING SHOWERS/THUNDERSTORMS MOVE AWAY IN THE
MORNING...THE FRONT IS FORECAST TO BE IN NEARLY THE SAME PLACE
SATURDAY AFTERNOON...ESSENTIALLY ALONG THE INTERSTATE. UPPER FORCING
WILL BE RATHER NEBULOUS...BUT APPEARS TO BE A WEAK SHORTWAVE COMING
THROUGH IN THE NORTHWEST FLOW. MODELS BREAKING OUT ONLY LIMITED
PRECIPITATION ALONG THE FRONT AND NEAR THE PALMER IN EASTERN
COLORADO. IF ANYTHING DOES DEVELOP IT WILL QUICKLY DISSIPATE WITH
LOSS OF DAYTIME HEATING BY EARLY EVENING. TEMPERATURES WILL BE NEAR
NORMAL.
RISING HEIGHTS ARE FORECAST ON SUNDAY AND MONDAY AS THE UPPER RIDGE
TRANSLATES FROM THE SOUTHERN PLAINS TO DESERT SOUTHWEST. SURFACE
FRONT WILL FINALLY LIFT OUT WITH BREEZY SOUTH WINDS ON SUNDAY
AFTERNOON. WEAK SHORTWAVE ROUNDING THE RIDGE WILL INITIATE CONVECTION
NEAR THE FRONT RANGE SUNDAY AFTERNOON...SOME OF THOSE MAY REACH THE
NORTHERN FORECAST AREA AS THEY TREK ENE THROUGH SUNDAY EVENING.
SURFACE TROUGH IN EASTERN COLORADO ON MONDAY WILL MOVE INTO THE
FORECAST AREA MONDAY AFTERNOON. DOWNSLOPING WINDS WILL DOMINATE THE
COLUMN RESULTING IN LIMITED MOISTURE AND LOW TO NIL PRECIPITATION
CHANCES. TEMPERATURES WILL REACH THE MID 90S FOR HIGHS.
.LONG TERM... (TUESDAY - FRIDAY)
200 PM MDT FRI AUG 19 2011
RIDGE CENTERED NEAR THE FOUR CORNERS WILL BE THE MAIN UPPER FEATURE
DURING THE LONG TERM PERIOD. THE CENTRAL HIGH PLAINS WILL BE UNDER
WEAK NORTHWEST FLOW ALOFT. THIS WILL KEEP TEMPERATURES NEAR NORMAL.
THERE ARE NO OBVIOUS SHORTWAVE TROUGHS IN THE MODEL FIELDS AT THIS
TIME...AS THE STRONGER FLOW WILL BE OVER THE NORTHERN PLAINS.
PRECIPITATION CHANCES WILL BE SLIM...PERHAPS A FEW STORMS FORMING
NEAR THE PALMER DIVIDE WITH DAYTIME HEATING AND DRIFTING INTO THE
AREA IN THE LATE AFTERNOON AND EVENING HOURS.
024
&&
.AVIATION...
1144 AM MDT FRI AUG 19 2011
FOR THE 18Z TAFS...SUBTROPICAL MOISTURE STREAMING OVERHEAD AND A
SHORTWAVE WILL WORK WITH A SURFACE BOUNDARY ACROSS NORTHWEST KS TO
INITIATE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. EXPECT
THUNDERSTORMS TO MOVE INTO KGLD AROUND 00Z AND KMCK AROUND 02Z.
THUNDERSTORMS WILL LINGER THROUGH MOST OF THE EVENING AND INTO THE
EARLY MORNING. AS THE SHORTWAVE EXITS...SOUNDINGS INDICATE SOME
STRATUS AND VISIBILITY RESTRICTIONS DOWN TO IFR FROM AROUND 10Z TO
15Z. VFR CONDITIONS WILL RETURN AT BOTH SITES AFTER 15Z.
FS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 19, 10:41 AM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT FRI AUG 19 2011
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT FRI AUG 19 2011 /1141 AM CDT FRI AUG 19 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL DEVELOP IN NORTHWEST KANSAS LATER THIS
AFTERNOON NEAR A FRONT SOUTH OF INTERSTATE 70. AS THIS FRONT SHIFTS
NORTHWARD THIS EVENING...STORMS WILL MOVE INTO AREAS NORTH OF
INTERSTATE 70. A DISTURBANCE PASSING OVER THE REGION WILL HELP
INTENSIFY STORMS SO THAT A FEW MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WIND.
LATER TONIGHT...THERE IS POTENTIAL FOR THUNDERSTORMS TO ORGANIZE
INTO A LARGE CLUSTER ALONG AND NORTH OF HIGHWAY 34 IN NORTHWEST
KANSAS AND EXTREME SOUTHWEST NEBRASKA. HEAVY RAINFALL AND
LOCALIZED FLOODING WILL BE THE PRIMARY CONCERN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS WEEKEND. WIDESPREAD
SEVERE IS CURRENTLY NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Aug 19, 2:45 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT FRI AUG 19 2011
KSZ042-192115-
WICHITA-
345 PM CDT FRI AUG 19 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...
AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF LYDIA...MOVING NORTHEAST AT
25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3833 10134 3862 10127 3859 10112 3827 10112
3826 10113
TIME...MOT...LOC 2045Z 210DEG 22KT 3838 10114
FOLTZSpecial weather statement, Aug 19, 4:15 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT FRI AUG 19 2011
KSZ028-029-192245-
GOVE-LOGAN-
515 PM CDT FRI AUG 19 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND GOVE
COUNTY IN WEST CENTRAL KANSAS...
AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES EAST OF
RUSSELL SPRINGS TO GOVE TO 8 MILES SOUTH OF WAKEENEY...MOVING NORTH
AT 10 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 3881 10015 3882 10051 3878 10101 3913 10100
3913 10014
TIME...MOT...LOC 2215Z 194DEG 10KT 3890 10095 3896 10045
3892 9991
FOLTZHail, Sheridan
- When
- August 19, 5:33 PM CST
- Where
- Sheridan County, 1.48 mi SSW of Hoxie
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.330, -100.440
Storm chaser also reported wind gusts to around 50 mph. Report was received via The Spotter Network.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Pennsylvania, August 19, 20114 deaths · 1 injured · $1.7 million · 1.5 in hail · 53 events
- Tornadoes and Hail in Wisconsin, August 19, 20111 death · $120,000 · EF1 · 7 events
- Flood in Ohio, August 19, 2011$2.5 million · 1 event
- Damaging Winds in South Carolina, August 19 to 21, 20116 injured · $181,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Massachusetts, August 19, 2011$147,000 · 1 in hail · 30 events
- Hail and Damaging Winds in Kansas, August 19, 2011$36,000 · 3 in hail · 22 events
- Flood and Hail in Ohio, August 19, 2011$60,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, August 19, 2011$40,000 · 1 in hail · 14 events
- Hail and Damaging Winds in New York, August 19, 2011$38,000 · 1 in hail · 12 events
- Damaging Winds in Georgia, August 19, 2011$54,000 · 3 events
- Hail and Damaging Winds in Kansas, August 19 to 20, 2011$31,000 · 4.5 in hail · 13 events
- Tornadoes and Hail in Michigan, August 19, 2011$30,000 · EF0 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332155.